Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 166, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2024, 3:23 AM CDT for Custer County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2024, 3:23 AM CDT (08:23 UTC)
- Expired
- Jun 29, 2024, 3:41 AM CDT
- In force
- 18 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1262 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.3
The text
As transmitted.
115
WUUS53 KLBF 290823
SVRLBF
NEC041-290915-
/O.NEW.KLBF.SV.W.0166.240629T0823Z-240629T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
323 AM CDT Sat Jun 29 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Custer County in central Nebraska...
* Until 415 AM CDT.
* At 322 AM CDT, a severe thunderstorm was located near Mason City,
or 19 miles southeast of Broken Bow, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ansley, Mason City, Block Hill Basin, Gavin Siding, Intersection of
Highway 183 and Cumro Road, and Cumro.
This includes the following highways...
Highway 183 between mile markers 73 and 91.
Highway 2 between mile markers 293 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9934 4104 9940 4109 9953 4131 9949
4131 9920 4105 9921
TIME...MOT...LOC 0822Z 279DEG 28KT 4121 9938
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
021
WWUS53 KLBF 290834
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
334 AM CDT Sat Jun 29 2024
NEC041-290915-
/O.CON.KLBF.SV.W.0166.000000T0000Z-240629T0915Z/
Custer NE-
334 AM CDT Sat Jun 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN CUSTER COUNTY...
At 334 AM CDT, a severe thunderstorm was located over Mason City, or
24 miles southeast of Broken Bow, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ansley, Mason City, Block Hill Basin, Gavin Siding, and Intersection
of Highway 183 and Cumro Road.
This includes the following highways...
Highway 183 between mile markers 77 and 91.
Highway 2 between mile markers 294 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9934 4115 9942 4131 9939 4131 9920
4105 9921
TIME...MOT...LOC 0834Z 279DEG 28KT 4120 9926
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$623
WWUS53 KLBF 290841
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
341 AM CDT Sat Jun 29 2024
NEC041-290851-
/O.CAN.KLBF.SV.W.0166.000000T0000Z-240629T0915Z/
Custer NE-
341 AM CDT Sat Jun 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4105 9934 4115 9942 4131 9939 4131 9920
4105 9921
TIME...MOT...LOC 0839Z 279DEG 28KT 4119 9919
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:33 AM CDT, 2 hours 50 minutes earlier. Its key messages:
- There is a slight risk of severe thunderstorms this afternoon and evening, mainly over the southern half of the forecast area.
- Much cooler temps expected this weekend with hot temperatures Monday and seasonal temps Tuesday through Friday.
- Strong to severe storms will be possible again on Sunday in the west then for most of the area for Monday.
Area forecast discussion, Jun 29, 12:33 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1233 AM CDT Sat Jun 29 2024 .KEY MESSAGES... - There is a slight risk of severe thunderstorms this afternoon and evening, mainly over the southern half of the forecast area. - Much cooler temps expected this weekend with hot temperatures Monday and seasonal temps Tuesday through Friday. - Strong to severe storms will be possible again on Sunday in the west then for most of the area for Monday. && .SYNOPSIS... Issued at 258 PM CDT Fri Jun 28 2024 A fairly low amplitude H5 pattern was noted across the CONUS this morning. An elongated area of high pressure extended from northwestern Mexico, east to the Carolinas and Florida. Fairly zonal flow was noted north of the high and extended from California, east- northeast into the Ohio Valley and Mid- Atlantic states. The main feature of note this morning was an area of closed low pressure over north central Montana. A trough extended south of this feature into western Wyoming. A lead shortwave, in association with this low, forced a cold front through the forecast area earlier this morning. As of 2 PM CDT this afternoon, this feature was oriented along a line from Sioux City Iowa to Marysville Kansas. Skies were mostly clear this afternoon and 2 PM CT temperatures ranged from 76 degrees at Gordon to 88 degrees at Imperial. && .SHORT TERM /THROUGH SUNDAY/... Issued at 258 PM CDT Fri Jun 28 2024 Thunderstorm chances tonight, followed by cooler temperatures and dry conditions for Saturday into Saturday night will highlight the forecast concerns in the near term. Two areas, one with high confidence and a second area with lower confidence, exist for precipitation development over the first 12 hours of the forecast. For the first area, showers and thunderstorms are expected to develop over the higher terrain of the Cheyenne Ridge this afternoon and track to the east then east southeast into southwestern Nebraska. As this activity approaches SW Southerly winds will increase Sunday into Sunday night as the high exits the region to the east. By Sunday night a warm front will become established across the western third of the forecast area. This area will be the focal point for showers and thunderstorms Sunday night, with the threat transitioning east as the warm front lifts into central Nebraska. Behind the front Monday, temperatures will surge into the upper 80s and 90s across the area. We may even see some triple digit heat in the far southwestern forecast area Monday afternoon. Late Monday, a northern stream trough, will force a cold front into northwestern Nebraska. A lead trough of low pressure, which is currently progged in the latest NAM12 soln over southwestern into northeastern Nebraska appears to be the focal point for thunderstorm development. The latest NAM12 soln has some 4000+CAPE generally east of highway 83 on Monday with ample amounts of deep layer shear. Given the forecast CAPE and decent mid level dynamics on the southern periphery of the northern stream trough, not surprised we are highlighted in the day 4 outlook. The cold front will be forced south into Kansas Tuesday then it will meander north and south toward the end of next week. This will lead to a continued chance for showers and thunderstorms with seasonal temps in the 80s. Nebraska, it will encounter 55+ degree dew points and decent deep layer shear of 40+ KTS and has a good potential to become severe. Straight hodographs this afternoon favor large hail with splitting supercells as the storm mode. In addition to large hail, fcst DCAPE's of 1200 to 1500 J/KG in SW Nebraska around 00z, would favor a strong wind threat. This activity will exit the area to the east and southeast by mid evening. Further northeast, including the northeastern FA and eastern Sandhills, this area is being watched for precipitation potential overnight. Later tonight, as the upper level low mentioned above in the synopsis section, traverses North Dakota, it will force a cold front into northern Nebraska. At the same time, an area of PVA on the southern side of the low, will approach southern South Dakota and northern Nebraska. This will lead to the possibility for isolated thunderstorms overnight in the northeast and eastern Sandhills portion of the forecast area. Behind the front, which will exit the forecast area by 12z Saturday, northerly winds and much cooler air will push into the region. As a surface high builds into North Dakota, then western Minnesota, winds will begin to shift around to the east Saturday evening, then southeast overnight. Before the wind shift, showers and thunderstorms will develop off the higher terrain of east central and southeastern Colorado. This activity will track into western Kansas Saturday night and will remain south of the area, as a dry airmass remains entrenched across the area. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 258 PM CDT Fri Jun 28 2024 Southerly winds will increase Sunday into Sunday night as the high exits the region to the east. By Sunday night a warm front will become established across the western third of the forecast area. This area will be the focal point for showers and thunderstorms Sunday night, with the threat transitioning east as the warm front lifts into central Nebraska. Behind the front Monday, temperatures will surge into the upper 80s and 90s across the area. We may even see some triple digit heat in the far southwestern forecast area Monday afternoon. Late Monday, a northern stream trough, will force a cold front into northwestern Nebraska. A lead trough of low pressure, which is currently progged in the latest NAM12 soln over southwestern into northeastern Nebraska appears to be the focal point for thunderstorm development. The latest NAM12 soln has some 4000+CAPE generally east of highway 83 on Monday with ample amounts of deep layer shear. Given the forecast CAPE and decent mid level dynamics on the southern periphery of the northern stream trough, not surprised we are highlighted in the day 4 outlook. The cold front will be forced south into Kansas Tuesday then it will meander north and south toward the end of next week. This will lead to a continued chance for showers and thunderstorms with seasonal temps in the 80s. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1232 AM CDT Sat Jun 29 2024 VFR conditions are expected to prevail through the TAF period. As a cold front continues to push through western and north central Nebraska, winds will be generally out of the north and northwest. Winds may get gusty across portions of north central Nebraska behind the front through the morning hours, before winds are expected to calm. During the evening, winds will begin shifting from northerly to westerly, but expected to remain generally light. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Richie
Hazardous weather outlook, Jun 28, 2:41 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 241 PM CDT Fri Jun 28 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-291945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 241 PM CDT Fri Jun 28 2024 /141 PM MDT Fri Jun 28 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated to scattered thunderstorms possible this evening. The main hazards will be damaging winds and large hail. The greatest threat for severe weather will be along and south of a line from Ellsworth to Mullen to Broken Bow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms will be possible each afternoon and evening Sunday through Wednesday. A few strong to severe thunderstorms will be possible Monday, otherwise the threat for severe during this timeframe is uncertain. Hot temperatures will return to the area on Monday with afternoon highs in the middle to upper 90s for much of southwest Nebraska and heat index values approaching the century mark. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over parts of west central into southwest Nebraska. Taylor
In the hours before
Special weather statement, Jun 28, 9:33 PM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
933 PM CDT Fri Jun 28 2024
NEZ059-290315-
Lincoln NE-
933 PM CDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LINCOLN COUNTY THROUGH
1015 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sutherland Reservoir State Recreation Area, or 22
miles west of North Platte, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Platte, Hershey, Maxwell, Sutherland Reservoir State Recreation
Area, Lake Maloney State Recreation Area, North Platte Airport,
Keith, and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 4.
Interstate 80 in Nebraska between mile markers 160 and 188.
Highway 83 between mile markers 75 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4091 10120 4110 10120 4133 10058 4108 10045
TIME...MOT...LOC 0232Z 248DEG 35KT 4102 10117
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jun 29, 12:36 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
1236 AM CDT Sat Jun 29 2024
NEZ037-038-059-290615-
Custer NE-Lincoln NE-Logan NE-
1236 AM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND SOUTHWESTERN CUSTER COUNTIES THROUGH 115 AM
CDT...
At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maxwell, or 18 miles east of North Platte, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arnold, Brady, Maxwell, Keith, Finchville, and Etna.
This includes the following highways...
Highway 92 between mile markers 247 and 254.
Interstate 80 in Nebraska between mile markers 189 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4123 10066 4148 10012 4105 9985 4105 10022
4103 10023 4102 10054
TIME...MOT...LOC 0536Z 244DEG 30KT 4118 10043
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 29, 2:53 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
253 AM CDT Sat Jun 29 2024
NEZ038-290845-
Custer NE-
253 AM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER COUNTY
THROUGH 345 AM CDT...
At 253 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Oconto, or 9 miles south of Broken Bow, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Broken Bow, Ansley, Mason City, Berwyn, Buckeye, Pressey State
Wildlife Management Area, Burr Oak, Lodi, Intersection of Highway 183
and Cumro Road, and Cumro.
This includes the following highways...
Highway 183 between mile markers 74 and 95.
Highway 2 between mile markers 277 and 278, and between mile markers
281 and 303.
Highway 92 between mile markers 300 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 9939 4105 9954 4121 9986 4141 9972
4135 9920 4131 9920
TIME...MOT...LOC 0753Z 284DEG 36KT 4127 9969
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:33 PM CDT | Special Weather Statement | LBF | Lincoln | 42 min |
| Jun 29, 12:36 AM CDT | Special Weather Statement | LBF | Logan | 39 min |
| Jun 29, 12:54 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 51 min |
| Jun 29, 2:53 AM CDT | Special Weather Statement | LBF | Custer | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.